Involve: A Journal of Mathematics

  • Involve
  • Volume 11, Number 5 (2018), 735-752.

Pythagorean orthogonality of compact sets

Pallavi Aggarwal, Steven Schlicker, and Ryan Swartzentruber

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


The Hausdorff metric h is used to define the distance between two elements of (n), the hyperspace of all nonempty compact subsets of n. The geometry this metric imposes on (n) is an interesting one — it is filled with unexpected results and fascinating connections to number theory and graph theory. Circles and lines are defined in this geometry to make it an extension of the standard Euclidean geometry. However, the behavior of lines and segments in this extended geometry is much different from that of lines and segments in Euclidean geometry. This paper presents surprising results about rays in the geometry of (n), with a focus on attempting to find well-defined notions of angle and angle measure in (n).

Article information

Involve, Volume 11, Number 5 (2018), 735-752.

Received: 17 September 2015
Revised: 2 March 2017
Accepted: 3 December 2017
First available in Project Euclid: 12 April 2018

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 51FXX

Hausdorff metric Pythagorean orthogonality Pythagorean triples


Aggarwal, Pallavi; Schlicker, Steven; Swartzentruber, Ryan. Pythagorean orthogonality of compact sets. Involve 11 (2018), no. 5, 735--752. doi:10.2140/involve.2018.11.735.

Export citation


  • M. F. Barnsley, Fractals everywhere, 2nd ed., Academic Press Professional, Boston, 1993.
  • C. Bay, A. Lembcke, and S. Schlicker, “When lines go bad in hyperspace”, Demonstratio Math. 38:3 (2005), 689–701.
  • C. C. Blackburn, K. Lund, S. Schlicker, P. Sigmon, and A. Zupan, “A missing prime configuration in the Hausdorff metric geometry”, J. Geom. 92:1-2 (2009), 28–59.
  • L. M. Blumenthal, Theory and applications of distance geometry, Oxford Univeristy Press, 1953.
  • A. Bogdewicz, “Some metric properties of hyperspaces”, Demonstratio Math. 33:1 (2000), 135–149.
  • D. Braun, J. Mayberry, A. Powers, and S. Schlicker, “A singular introduction to the Hausdorff metric geometry”, Pi Mu Epsilon Journal 12:3 (2005), 129–138.
  • G. A. Edgar, Measure, topology, and fractal geometry, Springer, 1990.
  • D. Montague, “Finite betweenness under the Hausdorff metric”, REU report, 2008.
  • N. J. Wildberger, Divine proportions: rational trigonometry to universal geometry, Wild Egg, Sydney, 2005.